Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Feb 11, 2018, 12:20 AM EST for Dickenson County, Virginia. It took effect at Feb 11, 2018, 3:00 AM EST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2018, 12:20 AM EST (05:20 UTC)
- In effect from
- Feb 11, 2018, 3:00 AM EST
- Expired
- Feb 11, 2018, 2:32 PM EST
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russell Fork River at Haysi (HAIV2).
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03208500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
771 WGUS41 KRLX 110520 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 1220 AM EST Sun Feb 11 2018 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Russell Fork River... Affecting the following counties in Virginia...Dickenson. Several automated rain gauges are reporting 3 inches or more rain has fallen. This has caused a rapid rise on the Russell Fork River. More rain is expected this morning and this will keep the Russell Fork river rising into this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && VAC051-111720- /O.NEW.KRLX.FL.W.0004.180211T0800Z-180211T1932Z/ /HAIV2.1.ER.180211T0800Z.180211T1200Z.180211T1332Z.NO/ 1220 AM EST Sun Feb 11 2018 The National Weather Service in Charleston WV has issued a * Flood Warning for the Russell Fork River At Haysi. * Until this afternoon...or until the warning is cancelled. * At 11:45 PM Saturday the estimated stage was 18.1 feet. * Minor Flooding is forecast. * Flood stage is 19.0 feet. * Forecast...rise above flood stage by early this morning and continue to rise to near 19.8 feet by this morning. The river will fall below flood stage by this morning. * At stages near 19.0 feet...Water floods some parts of Route 63, and 80/83. * A crest near 19.8 feet compares to a previous crest of 18.9 feet on February 26 2003. && LAT...LON 3720 8226 3718 8231 3727 8234 3729 8229 $$
2 follow-up statements
926
WGUS81 KRLX 111155
FLSRLX
River Flood Statement
National Weather Service Charleston WV
655 AM EST Sun Feb 11 2018
...The flood warning continues for the following rivers...Guyandotte River...
Russell Fork River.
At Pineville...
At Haysi...
Affecting the following counties in Virginia...Dickenson and in West Virginia...
Wyoming.
...The flood warning continues for the following rivers...Tug Fork River.
At Williamson...
Affecting the following counties in Kentucky...Martin...Pike and in West
Virginia...Mingo.
Several automated rain gauges are reporting between 2 to 3 inches of rain has fallen.
This has caused a rapid rise on the Russell Fork River, the Guyandotte River and the
Tug Fork River. More rain is expected this morning and this will keep the rivers
rising into this afternoon and evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around and don't drown. Do not drive into areas where
water is flowing over the roadway. Most deaths occur when motorists
try crossing flooded roads.
Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.
You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.
The next issuance will be when conditions warrant.
&&
WVC109-111755-
/O.EXT.KRLX.FL.W.0003.000000T0000Z-180212T0037Z/
/PINW2.1.ER.180211T1727Z.180211T1800Z.180211T1837Z.NO/
655 AM EST Sun Feb 11 2018
The Flood Warning continues for
the Guyandotte River At Pineville.
* AT 6:40 AM Sunday the stage was 11.4 feet.
* Minor Flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to rise to
near 13.2 feet by this afternoon. the river will fall below flood stage by
this afternoon.
* At stages near 13.0 feet...Homes and some businesses along rockcastle creek
near Pine Aveneue and Main Street start to flood due to backwater from the
Guyandotte. Also, some homes start to flood one quarter mile downstream from
the river gage near the confluence of the Williams Branch Creek and the
Guyandotte river.
* A crest near 13.2 feet compares to a previous crest of 12.2 feet on March 5
2015.
&&
LAT...LON 3762 8161 3759 8145 3754 8146 3757 8162
$$
VAC051-111755-
/O.EXT.KRLX.FL.W.0004.000000T0000Z-180211T2010Z/
/HAIV2.1.ER.000000T0000Z.180211T1000Z.180211T1410Z.NO/
655 AM EST Sun Feb 11 2018
...Flood Warning extended until this afternoon...The Flood Warning continues for
the Russell Fork River At Haysi.
* AT 5:45 AM Sunday the stage was 20.1 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast...The River will continue rising to near 20.3 feet by this morning.
The river will fall below flood stage late this morning.
* At stages near 21.0 feet...From 20, to 23 feet the park and businesses in Haysi
are flooded. Sections of all roads in, and out of Haysi are flooded.
* A crest near 20.3 feet compares to a previous crest of 18.9 feet on February 26
2003.
&&
LAT...LON 3720 8226 3718 8231 3727 8234 3729 8229
$$
KYC159-195-WVC059-111755-
/O.CON.KRLX.FL.W.0005.180211T1443Z-180212T1738Z/
/WILW2.1.ER.180211T1443Z.180212T0000Z.180212T1138Z.NO/
655 AM EST Sun Feb 11 2018
The Flood Warning continues for
the Tug Fork River At Williamson.
* AT 6:00 AM Sunday the stage was 25.4 feet.
* Minor Flooding is forecast.
* Flood stage is 27.0 feet.
* Forecast...Rise above flood stage by late this morning and continue to rise to
near 29.2 feet by this evening. the river will fall below flood stage by
Monday morning.
* At stages near 29.5 feet...Railroad yard in Williamson, WV affected.
* A crest near 29.2 feet compares to a previous crest of 28.3 feet on January 31
2013.
&&
LAT...LON 3766 8220 3762 8227 3772 8234 3773 8230
$$024 WGUS81 KRLX 111245 FLSRLX River Flood Statement National Weather Service Charleston WV 745 AM EST Sun Feb 11 2018 ...The flood warning is cancelled for the following rivers...Russell Fork River. At Haysi... Affecting the following counties in Virginia...Dickenson. ...The flood warning continues for the following rivers...Tug Fork River. At Williamson... Affecting the following counties in Kentucky...Martin...Pike and in West Virginia...Mingo. ...The flood warning continues for the following rivers...Guyandotte River. At Pineville... Affecting the following counties in West Virginia...Wyoming. The Russell Fork River at Haysi has been reported back in it's banks and the River Flood warning has been cancelled. There is still an Areal Flood warning Still in effect for Dickenson County for small streams and creeks. Several automated rain gauges are reporting between 2 to 3 inches of rain has fallen. This has caused a rapid rise on the the Guyandotte River and the Tug Fork Rivers. More rain is expected this morning and this will keep the rivers rising into this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC109-111845- /O.CON.KRLX.FL.W.0003.000000T0000Z-180212T0037Z/ /PINW2.1.ER.180211T1717Z.180211T1800Z.180211T1837Z.NO/ 745 AM EST Sun Feb 11 2018 The Flood Warning continues for the Guyandotte River At Pineville. * AT 6:40 AM Sunday the stage was 11.4 feet. * Minor Flooding is forecast. * Flood stage is 13.0 feet. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 13.2 feet by this afternoon. the river will fall below flood stage by this afternoon. * At stages near 13.0 feet...Homes and some businesses along Rockcastle Creek near Pine Aveneue and Main Street start to flood due to backwater from the Guyandotte. Also, some homes start to flood one quarter mile downstream from the river gage near the confluence of the Williams Branch Creek and the Guyandotte River. * A crest near 13.2 feet compares to a previous crest of 12.2 feet on March 5 2015. && LAT...LON 3762 8161 3759 8145 3754 8146 3757 8162 $$ KYC159-195-WVC059-111845- /O.EXT.KRLX.FL.W.0005.180211T1240Z-180212T1738Z/ /WILW2.1.ER.180211T1240Z.180212T0000Z.180212T1138Z.NO/ 745 AM EST Sun Feb 11 2018 The Flood Warning continues for the Tug Fork River At Williamson. * AT 7:00 AM Sunday the stage was 26.9 feet. * Minor Flooding is forecast. * Flood stage is 27.0 feet. * Forecast...Rise above flood stage by this morning and continue to rise to near 29.2 feet by this evening. the river will fall below flood stage by Monday morning. * At stages near 29.5 feet...Railroad yard in Williamson, WV affected. * A crest near 29.2 feet compares to a previous crest of 28.3 feet on January 31 2013. && LAT...LON 3766 8220 3762 8227 3772 8234 3773 8230 $$ VAC051-111315- /O.CAN.KRLX.FL.W.0004.000000T0000Z-180211T2010Z/ /HAIV2.1.ER.000000T0000Z.180211T1000Z.180211T1119Z.NO/ 745 AM EST Sun Feb 11 2018 The Flood Warning is cancelled for the Russell Fork River At Haysi. * AT 6:45 AM Sunday the stage was 17.8 feet. * fell below flood stage at 6:19 AM Sunday. * Flood stage is 19.0 feet. * Forecast...the river will continue to fall to 9.0 feet by Monday morning. * A crest near feet compares to a previous crest of 18.9 feet on February 26 2003. && LAT...LON 3720 8226 3718 8231 3727 8234 3729 8229 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Feb 10, 9:40 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 10, 9:40 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
940 PM EST Sat Feb 10 2018
.SYNOPSIS...
Possible flooding through Sunday, as a system with multiple
waves brings heavy rain. Unsettled weather may continue into
early next week, but with lighter precipitation.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 935 PM Saturday...
Rain continues to pump into southwestern VA and southern WV at
this hour, and will persist steadily through the night Another 1
to 2 inches possible there. No major changes to the forecast
from earlier, but expect some rain to start creeping further
northwestward into the Kanawha Valley, Ohio Valley, and I-64
corridor during the overnight.
As of 105 PM Saturday...
Models continue to show multiple waves moving over the area
tonight into Sunday as gulf moisture streams into the systems.
All models showing a heavy rain band over the area with 2 to 4
inches. With the saturated ground, this is way more than the
region can handle, so expect widespread flooding, especially
over southern and central WV and southwestern VA. Due to the
threat being from a prolonged rainfall, larger creeks and the
headwaters of rivers are the biggest threat for flooding.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM Saturday...
System pulls out Sunday night but enough cold air may allow for
a light wintry mix across western zones early Monday with
little if any accumulation. Some drying works in thereafter to
carry through Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 240 PM Saturday...
WAA showers work in midweek with high pressure and colder air
for late week.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 620 PM Saturday...
Some low level south/southeast flow is keeping the ceilings
from reaching IFR so far, but the forecast is for deterioration
of both ceilings and visibilities to continue over the next
several hours in steady rain at all terminals. Winds going calm
will expedite this process. Still could see some fluctuations in
the observations, but will not carry TEMPOs at this time.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 02/11/18
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY M L H H H M L H M H H M
HTS CONSISTENCY M H H H M H M M H H H L
BKW CONSISTENCY M M M M M H L L M M M L
EKN CONSISTENCY H H M M H L L L H H H L
PKB CONSISTENCY H M M L M M M H M H H M
CKB CONSISTENCY L M M H M L L L L L L L
AFTER 00Z MONDAY...
IFR likely in rain and low clouds Sunday afternoon, and in
stratus Sunday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ076-085>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.
&&
SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...26Hazardous weather outlook, Feb 10, 3:21 AM EST, 20 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 321 AM EST Sat Feb 10 2018 KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034- 039-040-515>526-110830- Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 321 AM EST Sat Feb 10 2018 ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-083-084-110830- Perry-Morgan-Athens-Jackson OH-Vinton- 321 AM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Feb 10, 9:59 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN WELCH 37.43N 81.58W
02/10/2018 M2.18 INCH MCDOWELL WV 911 CALL CENTER
2.18" RAINFALL SO FAR TODAY.
&&
EVENT NUMBER RLX1800741
MZLocal storm report, Feb 10, 10:02 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1002 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLOOD CLINCHCO 37.16N 82.36W
02/10/2018 DICKENSON VA SOCIAL MEDIA
DYERS CHAPEL FLOODED DUE TO HIGH WATER ON CROOKED
BRANCH
&&
EVENT NUMBER RLX1800742
MZLocal storm report, Feb 10, 10:10 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLOOD 1 ESE DARWIN 37.10N 82.47W
02/10/2018 DICKENSON VA DEPT OF HIGHWAYS
ROUTE 637 CLOSED DUE TO FLOODING IN THE AREA OF CRANES
NEST RIVER AND LICK BRANCH.
&&
EVENT NUMBER RLX1800743
MZLocal storm report, Feb 10, 10:13 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLOOD GRUNDY 37.28N 82.10W
02/10/2018 BUCHANAN VA DEPT OF HIGHWAYS
US 460 HAS WATER ON IT IN SPOTS DUE TO FLOODING ALONG
LEVISA FORK AND SLATE CREEK.
&&
EVENT NUMBER RLX1800744
MZLocal storm report, Feb 10, 10:17 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1017 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLOOD PRATER 37.21N 82.20W
02/10/2018 BUCHANAN VA DEPT OF HIGHWAYS
HIGH WATER ALONG SR 83 FROM FLOODING ON WAR FORK
&&
EVENT NUMBER RLX1800745
MZLocal storm report, Feb 11, 12:13 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1213 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN CLINTWOOD 37.15N 82.46W
02/10/2018 M3.25 INCH DICKENSON VA TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER RLX1800746
MPKNearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.